Warfarin, cranberries, diet, &c

Attended my first anti-coag. clinic a few weeks ago and was very pleased to find that I do not have to make any major changes to my (vegetarian) diet; just eat normally, BUT avoid drinking Cranberry or Grapefruit juices because they are high in vitamin K and would thus speed up clotting. I was expecting to have to avoid all sorts of food that form a large part of my diet, but my fears were unfounded. I am sure that a few cranberries on top of a festive tart would do no harm.

5 Replies

oldestnewest
  • Yes, all that is correct. Cranberries and grapefruit are out. Grapefruit is to be avoided if you are on statins too. BUT you do need to avoid substantial sustained changes to your diet. I had a very stable 2.5 INR then went on a no-added sugar weight loss diet and it dropped to 1.4 . It was a hell of a job to get it back up again.

  • Were you vegetarian when your AF started?

  • Fructose glycosylates haemoglobin seven times more than glucose. Along with alcohol (fermented sugar), insulin/IGF1, and smoking, these are the greatest offenders for clotting blood?

  • I have had the odd cranberry by mistake - in muesli, picked out every one I could see but I'm sure the odd one got past. Didn't explode :)

    Lis

  • Abstract

    Warfarin is extensively used for anticoagulation to a target international normalized ratio of 2.0-3.0 for most indications or 2.5-3.5 for high-risk indications; however, many drugs and dietary supplements induce fluctuations in the international normalized ratio. Such fluctuations may lead to therapeutic failure or bleeding complications. Cranberry juice is increasingly used for the prevention and adjunctive treatment of urinary tract infections. The United Kingdom's Committee on Safety of Medicines has alerted clinicians to a potential interaction between warfarin and cranberry juice and has advised that patients avoid their concurrent use. Review and analysis of the literature revealed that ingestion of large volumes of cranberry juice destabilize warfarin therapy. Small amounts of juice are not expected to cause such an interaction. Clinicians should be aware of this potential interaction and monitor and counsel patients accordingly.

    BE Well

You may also like...